Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 79, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 10:02 PM CDT for 6 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 10:02 PM CDT (03:02 UTC)
- Expired
- May 18, 2022, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:42 PM CDT | TSTM WND GST 58 | 3 E Dodge City, KS | |
| May 18, 10:52 PM CDT | TSTM WND GST 60 | 3 Ene Dodge City, KS | ASOS STATION KDDC DODGE CITY REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
444
WUUS53 KDDC 190302
SVRDDC
KSC055-057-069-081-083-119-190345-
/O.NEW.KDDC.SV.W.0079.220519T0302Z-220519T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1002 PM CDT Wed May 18 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Ford County in southwestern Kansas...
South central Finney County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Northwestern Meade County in southwestern Kansas...
Gray County in southwestern Kansas...
Northern Haskell County in southwestern Kansas...
* Until 1045 PM CDT.
* At 1002 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Charleston to near Copeland,
moving east at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* These severe thunderstorms will remain over mainly rural areas of
western Ford, south central Finney, southwestern Hodgeman,
northwestern Meade, Gray and northern Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3747 10100 3799 10080 3799 9983 3747 9992
TIME...MOT...LOC 0302Z 266DEG 24KT 3798 10048 3747 10059
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER2 follow-up statements
549
WWUS53 KDDC 190330
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1030 PM CDT Wed May 18 2022
KSC055-057-069-081-083-119-190345-
/O.CON.KDDC.SV.W.0079.000000T0000Z-220519T0345Z/
Ford KS-Finney KS-Hodgeman KS-Meade KS-Gray KS-Haskell KS-
1030 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN FORD...SOUTH CENTRAL FINNEY...SOUTHWESTERN HODGEMAN...
NORTHWESTERN MEADE...GRAY AND NORTHEASTERN HASKELL COUNTIES...
At 1030 PM CDT, severe thunderstorms were located along a line
extending from near Kalvesta to 8 miles southeast of Montezuma,
moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dodge City, Cimarron, Montezuma, Copeland, Ingalls, Ensign,
Charleston, Tice, Howell, Wright, The Haggard Elev and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3747 10076 3799 10063 3799 9983 3747 9992
TIME...MOT...LOC 0330Z 266DEG 24KT 3799 10027 3748 10038
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER909
WWUS53 KDDC 190343 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1043 PM CDT Wed May 18 2022
KSC055-057-069-081-083-119-190353-
/O.EXP.KDDC.SV.W.0079.000000T0000Z-220519T0345Z/
Ford KS-Finney KS-Hodgeman KS-Meade KS-Gray KS-Haskell KS-
1043 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...SOUTH CENTRAL
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
LAT...LON 3747 10076 3799 10063 3799 9983 3747 9992
TIME...MOT...LOC 0343Z 266DEG 24KT 3800 10016 3749 10027
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:54 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 18, 7:54 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 754 PM CDT Wed May 18 2022 ...Severe Thunderstorms Possible through midnight... .MESOSCALE DISCUSSION... Issued at 749 PM CDT Wed May 18 2022 Key Messages... Strong to Severe Thunderstorms will move across southwest Kansas early tonight. Wind gusts as high as 60 to 70 mph still looks possible from these storms. Hail up to 2 inches will also be possible west of a Garden City to Liberal line. The area most favorable for the stronger thunderstorms will be west of a Garden City to Dodge City line before 10 pm. After 10pm the potential for strong winds will be possible for locations near the Oklahoma border from Liberal eastward. Strong winds preceding these thunderstorms early this evening may also result in reduced visibilities due to blowing dust. Technical Discussion... SPC Meso Analysis showing surface and deep moisture convergence increasing ahead of an 500mb vort lobe. In this area the thunderstorms are increasing in coverage across west central Kansas. 0-6km shear at 00z Thursday in this area was 40 knots with an area of +8 C/KM mid level lapse rates. Models continue to be in decent agreement with this area of enhanced forcing ahead of the 500mb vort lobe moving across southwest through midnight. At this time it appears that the most favorable track for this developing cluster of storms still will be along the eastern edge of the 700mb 10-12C temperature gradient and along the 0-1km Theta-e ridge axis that is forecast by the RAP to extend from northwest Oklahoma into west central Kansas. Strong winds as high as 60 to 70 mph will be possible through the entire time frame given DCAPE forecast early tonight. Large hail may be focused early in the event as SPC has cooling mid level lapse rate after sunset. Strong thunderstorms, some capable of wind gusts of 50 to near 60 mph, will be possible as far east as highway 283 as these storms cross western Kansas early tonight. && .SHORT TERM...(This evening through Thursday) Issued at 147 PM CDT Wed May 18 2022 Scattered thunderstorms are expected to form across eastern Colorado this afternoon and move into southwest Kansas this evening. These storms then slide eastward along the KS/OK border tonight. The atmosphere across southwest Kansas will be unstable leading to a few of the storms to become severe with large hail and damaging winds being the main concern. Otherwise expect an increase in cloudiness overnight. These clouds should dissipate tomorrow morning with mostly clear skies expected for the remainder of the day. Winds look to start out form an easterly direction this afternoon shifting to a southerly direction this evening. These southerly winds continue through tonight shifting to the southwest tomorrow with increase in speed. Very dry air is also expected to be in place across far western Kansas tomorrow. The combination of strong winds and low RHs will bring critical fire weather conditions to far western Kansas tomorrow afternoon. As for temperatures, lows tonight will range form the low 50s across west central Kansas to low 60s across south central Kansas. Highs tomorrow will reach into the upper 90s with some places cracking the 100 degree mark. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 545 PM CDT Wed May 18 2022 Isolated convection over eastern Colorado will continue spreading east and begin to expand into larger clusters this evening over southwest Kansas. The strongest storms may bring relatively lower ceilings to Liberal and Garden City between about 2 and 4z, but most of the activity will be rather high based with a severe wind and golf ball hail risk. Risk at HYS is virtually nil, and not likely at DDC either, however the trend will be monitored for TAF updates with respect to timing/threats at all sites. && .FIRE WEATHER... Issued at 200 AM CDT Wed May 18 2022 Strong northerly winds gusting around 40 mph are expected throughout the day Thursday behind a cold front. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 99 52 75 / 50 0 0 0 GCK 55 99 50 73 / 60 0 0 0 EHA 54 101 50 76 / 80 0 0 0 LBL 55 101 52 77 / 70 0 0 0 HYS 58 98 52 72 / 10 0 0 0 P28 62 100 62 80 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. && MESOSCALE...Burgert SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 19 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, May 18, 9:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 19 NNW DEERFIELD 38.24N 101.27W
05/18/2022 E60 MPH KEARNY KS PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
19 NNW DEERFIELD. TIME ESTIMATED BY RADAR.
&&
MRLocal storm report, May 18, 9:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 1 SW RICHFIELD 37.26N 101.79W
05/18/2022 M60 MPH MORTON KS MESONET
MESONET STATION RFUK1 RICHFIELD.
&&
RBLocal storm report, May 18, 9:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 10 SSW FRIEND 38.14N 100.99W
05/18/2022 E69 MPH FINNEY KS LAW ENFORCEMENT
&&
MRSpecial weather statement, May 18, 9:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
944 PM CDT Wed May 18 2022
KSZ063-064-075>078-084>087-190330-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Stevens KS-Grant KS-
Haskell KS-Morton KS-Ford KS-
944 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of western Ford, Seward,
southeastern Morton, central Finney, southeastern Grant, southwestern
Hodgeman, western Meade, Stevens, Gray and Haskell Counties through
1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Kalvesta to near Sublette.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Kalvesta around 955 PM CDT.
Other locations in the path of these storms include Copeland and
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3700 10172 3769 10099 3822 10068 3815 9984
3762 10006 3700 10057
TIME...MOT...LOC 0244Z 266DEG 28KT 3806 10041 3743 10080
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 18, 9:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
05/18/2022 M56 MPH GRANT KS AWOS
AWOS STATION KULS ULYSSES.
0855 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
05/18/2022 M56 MPH GRANT KS MESONET
MESONET STATION KULS ULYSSES AIRPORT.
0935 PM TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
05/18/2022 M55 MPH HASKELL KS AWOS
AWOS STATION K19S 1 NE SUBLETTE.
0935 PM TSTM WND GST 1 WSW HUGOTON 37.17N 101.37W
05/18/2022 M55 MPH STEVENS KS AWOS
AWOS STATION KHQG HUGOTON.
&&Local storm report, May 18, 10:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 1 W LIBERAL 37.04N 100.96W
05/18/2022 E55 MPH SEWARD KS MESONET
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 18, 7:29 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 18, 7:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| May 18, 8:00 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| May 18, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 51 min |
| May 18, 8:27 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 33 min |
| May 18, 9:00 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny, Lane and 4 more | 45 min |
| May 18, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 41 min |
| May 18, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Hodgeman, Seward, Stevens | 46 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 44 min |
| May 18, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade, Seward | 48 min |
| May 18, 11:13 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 49 min |
| May 19, 12:40 AM CDT | Special Weather Statement | DDC | Comanche | 65 min |
| May 19, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| May 19, 2:29 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.